Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 176, NWS St. Louis, MO

June 24, 2023Calhoun County, Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2023, 11:15 PM CDT for Calhoun County, Greene County, Illinois. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 11:15 PM CDT (04:15 UTC)
Expired
Jun 24, 2023, 11:27 PM CDT
In force
12 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KLSX 250415
SVRLSX
ILC013-061-250500-
/O.NEW.KLSX.SV.W.0176.230625T0415Z-230625T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1115 PM CDT Sat Jun 24 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Calhoun County in southwestern Illinois...
  Central Greene County in southwestern Illinois...

* Until midnight CDT.

* At 1115 PM CDT, a severe thunderstorm was located 7 miles east of
  Belleview, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Carrollton around 1135 PM CDT.

Other locations impacted by this severe thunderstorm include
Kampsville, Walkersville, Woody, Belltown, Berdan, Haypress, Eldred,
Kane, and Wrights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 9023 3922 9028 3922 9031 3917 9031
      3917 9036 3929 9068 3939 9064 3940 9061
      3943 9062 3945 9061
TIME...MOT...LOC 0415Z 283DEG 27KT 3937 9065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
1 follow-up statement
508 
WWUS53 KLSX 250427
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1127 PM CDT Sat Jun 24 2023

ILC013-061-250437-
/O.CAN.KLSX.SV.W.0176.000000T0000Z-230625T0500Z/
Calhoun IL-Greene IL-
1127 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALHOUN AND
CENTRAL GREENE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern and west central Illinois.

LAT...LON 3936 9023 3922 9028 3922 9031 3917 9031
      3917 9036 3929 9068 3939 9064 3940 9061
      3943 9062 3945 9061
TIME...MOT...LOC 0426Z 283DEG 27KT 3935 9053 

$$

BRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:07 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 6:07 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 PM CDT Sat Jun 24 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 238 PM CDT Sat Jun 24 2023

Early day showers and thunderstorms across IA continue to gradually
weaken as they progress eastward, but have laid out multiple outflow
boundaries that are already becoming the focus for new thunderstorm
development this afternoon in IA. The current expectation is that
thunderstorms will continue developing in that area as airmass
recovery persists, a cold front arrives, and synoptic-scale ascent
overspreads the region ahead of an upper-level trough traversing the
Northern Plains. CAMs indicate that these thunderstorms will move
southeastward through the evening into overnight at the nose of a
veering 30+ kt LLJ, with greatest coverage to the north of the CWA
within relatively greater ascent. However, at least isolated to
scattered thunderstorms are anticipated to develop southward into
the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE.

Deep-layer wind shear will of 30 to 40 kt should support a mixed
mode of supercells, especially during the evening, and multicell
clusters, but greater upscale growth into an MCS cannot be ruled
out. The primary threat will be damaging winds, but large hail
could accompany any supercells. High LCLs, even overnight, may
limit the overall tornado threat although the threat is not zero.
Although the relatively greatest potential for strong to severe
thunderstorms will be across northeastern MO and west-central IL
this evening, instability may be slow to decrease overnight, in
part to slow and shallow stability developing in the BL.
Therefore, the potential for strong to severe thunderstorms may
only gradually decrease overnight as thunderstorms move
southeastward.

Overnight showers and thunderstorms are expected to exit the CWA
and/or dissipate by around sunrise Sunday, outrunning the cold front
that is progged to continue southeastward and reach southeastern MO
and southwestern IL around midday. However, consensus among model
guidance is that this front will depart the CWA early in the
afternoon and before initiation of new thunderstorms. With a
gradient in 850-hPa temps across the region in the wake of the first
front, high temps on Sunday will have a large range--low to upper
90s F are forecast along and south of I-70, and mid-80s to near 90 F
are forecast to the north. The relatively tight post-frontal surface
pressure gradient and deep BL mixing during the day should also
allow occasional wind gusts of 25 to 35 mph.

Pfahler

.LONG TERM...  (Monday through Next Saturday)
Issued at 238 PM CDT Sat Jun 24 2023

On Monday, the CWA will remain in deep cyclonic flow along with a
cooler and drier airmass. Mid-level heights should be rising for
most of the day, but a few diurnal showers with a stray lightning
strike will be possible within the cyclonic flow and where
relatively high BL moisture is present in west-central/south-central
IL. Gusty winds will occur again on Monday, but slightly lighter
than Sunday. High temps on Monday will also be much cooler than
Sunday thanks to the new airmass and will generally be in the 80s F,
except around 90 F in central MO. Coolest temps are expected across
west-central/south-central IL where the coolest 850-hPa temps should
exist as well as broken stratocumulus/cumulus. Slightly warmer temps
are anticipated on Tuesday from more abundant insolation due to more
pronounced mid-level height rises in the wake of the closed low
continuing eastward from the Great Lakes into the Northeast.

Global model guidance are unanimous in their depictions of a broad
upper-level ridge amplifying over the central CONUS late Tuesday
into Thursday with its crest across the Central Plains, along with
northward advancement of a hot airmass beneath it. However, model
guidance still differs with the exact amplitude of this ridge as
well as how quickly it starts to break down during the rest of the
week into the weekend as a parade of mid-level shortwave troughs
navigate over its crest. These aspects will have impacts on how hot
temps become Thursday through Saturday, with the potential for high
temps to reach the upper 90s to just over 100 F. Currently, the
highest probabilities derived from ensemble model guidance for
850-hPa temps over 25 C, a reasonable proxy for aforementioned
high temps to be achieved, are on Thursday along and southwest of
I-70 in MO. Conceptually, this pattern will also be favorable for
"ridge-running" MCSs to traverse the Plains and Mississippi River
Valley, but the track and timing of these MCSs are unsurprisingly
uncertain at this point.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat Jun 24 2023

The main concern over the next 6-9 hours are on chances of showers
and thunderstorms. The best chance remains in northeast Missouri
and west-central Illinois (including at KUIN), between the 2-4Z
time frame. Further south, there is a bit more uncertainty on
coverage of storms but VCTS wording at the metro terminals still
looks good. Any storms that directly impact a terminal would have
the capability of producing gusty winds, hail, and low
visibilities in downpours. A cold front will move through the
early on Sunday, with winds shifting to the west/northwest and
becoming gusty (in the 25-30 knot range).

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:51 PM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sat Jun 24 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening into tonight. A few
thunderstorms could be strong to severe with damaging winds the
primary threat, but large hail and an isolated tornado are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms in west-central and south-
central Illinois Monday afternoon, then a chance of thunderstorms
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jun 24, 8:40 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
840 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             1 SSW Quincy            39.91N 91.40W
06/24/2023  E1.50 inch       Adams              IL   Public

            Via Facebook with picture included. Quarter
            shown for scale.

&&

LSJ
Local storm report, Jun 24, 8:42 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
842 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             1 NNE Hannibal          39.72N 91.38W
06/24/2023  E1.50 inch       Marion             MO   Law Enforcement

            Report 1 inch to 1.5 inch hail falling just
            north of Hannibal proper.

&&

LSJ
Local storm report, Jun 24, 9:06 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Hail             6 WNW Shelbina          39.72N 92.15W
06/24/2023  E1.50 inch       Shelby             MO   Public

            Via Facebook. Delayed report.

&&

LSJ
Local storm report, Jun 24, 9:30 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
930 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Hail             6 WNW Shelbina          39.72N 92.15W
06/24/2023  M1.75 inch       Shelby             MO   Public

            Pictures via Twitter. Hail fell in Lentner.

&&

MAB
Local storm report, Jun 24, 9:49 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
949 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Hail             2 S Hull                39.68N 91.21W
06/24/2023  E1.00 inch       Pike               IL   Public

            Caller reported 1 inch hail south of Hull.

&&

LSJ
Local storm report, Jun 24, 10:11 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1011 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Dmg     Hannibal                39.70N 91.38W
06/24/2023                   Marion             MO   911 Call Center

            Report of tree fallen on house, no
            significant damage.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:35 PM CDTSevere Thunderstorm WarningLSXAdams40 min
Jun 24, 8:09 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike31 min
Jun 24, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAdams, Pike48 min
Jun 24, 9:05 PM CDTSevere Thunderstorm WarningLSXBrown, Pike28 min
Jun 24, 9:12 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 24, 9:19 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningLSXPike64 min
Jun 24, 10:02 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike43 min
Jun 24, 10:40 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.